Thiazide diuretics are commonly used to treat hypertension.
Drugs in this family include:
Probable Need for Supplementation
Thiazide diuretics cause a constant and significant loss of potassium. The classic treatment for this is to eat bananas and drink orange juice. Potassium supplements are also frequently prescribed.
Medications that combine thiazides and potassium-sparing diuretics might produce an unpredictable effect on potassium levels in the body. If you are taking such medications, do not increase your potassium intake except on the advice of your physician.
Supplementation Possibly Helpful
Long-term use (more than 6 months) of thiazide diuretics might lead to magnesium deficiency.1,2,3 In turn, this loss of magnesium can increase the depletion of potassium.4
Since magnesium deficiency is common anyway, if you take thiazide diuretics it would certainly make sense to take magnesium supplements at the US Dietary Reference Intake dosage.
Possible Dangerous Interaction
When taken over the long term, thiazide diuretics tend to increase levels of calcium by decreasing the amount excreted by the body and, indirectly, by affecting vitamin D.5-8 It's not likely that this will cause a problem. However, since greatly increased calcium levels in the body can cause side effects such as calcium deposits, if you are using thiazide diuretics you should consult with your physician on the proper dose of calcium and vitamin D for you.
Supplementation Possibly Helpful
Preliminary evidence suggests that thiazide diuretics might impair the body's ability to synthesize coenzyme Q 10 (CoQ 10),9 a substance important for normal heart function. Although we don't know for sure that taking CoQ 10 supplements will provide any specific benefit, supplementing with CoQ 10 on general principle might be a good idea.
1. al-Ghamdi SM, Cameron EC, and Sutton RA. Magnesium deficiency: pathophysiologic and clinical overview. Am J Kidney Dis. 1994;24:737-752.
2. Dorup I. Magnesium and potassium deficiency. Its diagnosis, occurrence and treatment in diuretic therapy and its consequences for growth, protein synthesis and growth factors. Acta Physiol Scand Suppl. 1994;618:1-55.
3. Martin BJ and Millian K. Diuretic-associated hypomagnesemia in the elderly. Arch Intern Med. 1987;147:1768-1771.
4. Whang R, Whang DD, and Ryan MP. Refractory potassium repletion—a consequence of magnesium deficiency. Arch Intern Med. 1192;152:40-45.
5. Riis B and Christiansen C. Actions of thiazide on vitamin D metabolism: A controlled therapeutic trial in normal women early in the postmenopause. Metabolism. 1985;34:421-424.
6. Lemann J Jr, Gray RW, Maierhofer WJ, et al. Hydrochlorothiazide inhibits bone resorption in men despite experimentally elevated serum 1,25-dihydroxyvitamin D concentrations. Kidney Int. 1985;28:951-958.
7. Crowe M, Wollner L, and Griffiths RA. Hypercalcaemia following vitamin D and thiazide therapy in the elderly. Practitioner. 1984;228:312-313.
8. Gora ML, Seth SK, Bay WH, et al. Milk-alkali syndrome associated with use of chlorothiazide and calcium carbonate. Clin Pharm. 1989;8:227-229.
9. Kishi H, et al. Bioenergetics in clinical medicine. III. Inhibition of coenzyme Q 10 -enzymes by clinically used anti-hypertensive drugs. Res Commun Chem Pathol Pharmacol. 1975;12:533-540.
10. Reyes AJ, Leary WP, Lockett CJ, et al. Diuretics and zinc. S Afr Med J. 1982;62:373-375.
11. Shintani S, Murase H, Tsukagoshi H, et al. Glycyrrhizin (licorice)-induced hypokalemic myopathy. Report of two cases and review of the literature. Eur Neurol. 1992;32:44-51.
Last reviewed December 2015 by EBSCO CAM Review Board
Last Updated: 12/15/2015
EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.
This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.
To send comments or feedback to our Editorial Team regarding the content please email us at firstname.lastname@example.org. Our Health Library Support team will respond to your email request within 2 business days.
All rights reserved.